February 1, 2016: Subacute combined degeneration secondary to nitrous oxide toxicity
February 1, 2016
Subacute combined degeneration secondary to nitrous oxide toxicity
Nitrous oxide (N2O) is a gas commonly used as an anaesthetic, recreational drug and for pain management in certain chronic conditions, such as calciphylaxis pain in end-stage renal failure. Inhaled N2O irreversibly oxidizes the cobalt ion of vitamin B12 (cobalamin), thereby preventing its use as a cofactor in the production of methionine, which is necessary for methylation of myelin sheath phospholipids. N2O inhalation can lead to subacute combined degeneration causing upper motor neuron pyramidal weakness, loss of proprioception and vibratory sensation, similar to the clinical presentation seen in patients with vitamin B12 deficiency. This correlates with the classical MRI findings of T2w hyperintensities in the posterior spinal columns and/or descending corticospinal tracts. N2O use in patients with subclinical vitamin B12 deficiency can also acutely precipitate the onset of these symptoms, and close attention should be paid to at-risk patients during preoperative screening and should be suspected in post-operative patients with acute onset of weakness and sensory loss. Injectable vitamin B12 is given as therapy with mixed results observed.
- Hathout L, El-Saden S. Nitrous oxide-induced B12 deficiency myelopathy: Perspectives on the clinical biochemistry of vitamin B12. J Neurol Sci 2011; 301: 1-8.
- Goodman BP. Metabolic and toxic causes of myelopathy. Continuum 2015 (Feb); 21: 84-99.
Submitted by Dr Dheeraj Kalladka MRCP, Institute of Neurological Sciences, Queen Elizabeth University Hospital, Glasgow, UK.
Disclosures: Dr. Kalladka reports no disclosures.